Drug Interactions Cause Worse Cushing’s Symptoms in HIV Patients, Study Finds
The study, “Cushing’s syndrome due to interaction between ritonavir or cobicistat and corticosteroids: a case-control study in the French Pharmacovigilance Database,” was published in the Journal of Antimicrobial Chemotherapy.
Norvir (ritonavir) and Tybost (cobicistat) are both medications that can be used to help manage HIV infection. However, the use of either of these medicines in combination with corticosteroids may result in a drug-drug interaction, or DDI, that sets off a chain of events ultimately resulting in the development of Cushing’s syndrome.
Researchers say these medications block the cytochrome P450 (CYP450) enzyme pathway, which is responsible for degrading corticosteroids. That leads to the accumulation of corticosteroids a patient might be taking from any external source.
Even though this potential result has been known for decades, the drug-drug combination is still sometimes prescribed.
In the new study, researchers analyzed data from the French Pharmacovigilance Database to better understand the clinical relevance of this phenomenon.
The researchers identified 139 cases of Cushing’s syndrome diagnosed between 1996 and 2018. Among these, 35 (25%) occurred in HIV-infected individuals — including 34 due to drug-drug interactions. Three Tybost patients and 31 people prescribed Norvir were also put given a corticosteroid, most commonly inhaled fluticasone.
A significantly higher percentage of HIV-infected individuals were found to have Cushing’s syndrome symptoms that were deemed “serious” (86%), compared with non-infected patients (60%). This suggests that HIV-infected individuals who develop Cushing’s syndrome are more likely to have more serious symptoms than uninfected individuals.
The researchers also noted that, among patients with known disease evolution, more HIV-infected individuals had Cushing’s symptoms that did not resolve — 39% versus 25%. This difference did not reach statistical significance, so it’s entirely possible that it was due simply to chance. But the trend is there, which lends some support to the analysis’ findings.
“To our knowledge, the higher severity of this iatrogenic [medication-induced] complication among [people living with HIV] compared with HIV-negative controls is a new finding,” the researchers said.
The scientists concluded with a call to action: “Clinicians are reminded to be vigilant: DDIs with ritonavir are well known, but DDIs with cobicistat are presently not stated by the manufacturer (only a ‘precaution’ is mentioned), despite two published cases. This report should lead to a notification in the Summary of Product Characteristics of cobicistat from ‘precaution’ to ‘contraindication’.”